Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Salt Lake City, UT

July 18, 2004Utah County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2004, 6:57 PM MDT for Utah County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 6:57 PM MDT (00:57 UTC)
Expired
Jul 18, 2004, 9:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Utah County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 190059
FFWSLC
UTC049-190300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
657 PM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL UTAH COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SPRINGVILLE...PROVO

* UNTIL 900 PM MDT

* AT 655 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER THE BURN AREA IN THE MOUNTAINS NEAR SPRINGVILLER...OR 
ABOUT 3 MILES SOUTH OF PROVO...MOVING NORTHEAST AT 10 MPH.

HEAVY RAIN ON THE BURN AREA NEAR SPRINGVILLE MAY PRODUCE MUD AND 
DEBRIS FLOWS OVER THE NEXT FEW HOURS...EVEN AFTER THE RAIN HAS 
ENDED.  PERSONS IN THE AREA SHOULD BE PREPARED TO MOVE TO A PLACE OF 
SAFETY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 4025 11166 4015 11163 4018 11154 4028 11159

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:45 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 3:45 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT SUN JUL 18 2004

.SYNOPSIS...A WEST TO SOUTHWESTERLY FLOW WILL BE OVER THE AREA
THROUGH THIS FLOW WILL PERSIST THROUGH THE MIDDLE OF THE WEEK.  THIS
WILL BRING A SLOW DRYING TREND.

&&

.DISCUSSION...STRONG SHORTWAVE IN EXTREME SOUTHEAST ID WILL STILL
INFLUENCE THE EXTREME NORTHERN PORTION OF THE AREA FOR A FEW HOURS.
OTHERWISE IT IS CAUSING SUBSIDENCE IN ITS WAKE OVER MOST OF
NORTHWEST AND WEST CENTRAL UT. THIS IS STRONGLY INHIBITING
CONVECTION AT THE MOMENT. HOWEVER THE FEW CELLS THAT HAVE MANAGED TO
POP HAVE STILL PRODUCED LOCAL HEAVY RAINFALL.  OVER THE SOUTHERN AND
EASTERN SECTIONS THE INITIAL BURST OF ACTIVITY WAS FAIRLY STRONG BUT
HAS WEAKENED A BIT. THERE IS ANOTHER SHORTWAVE MOVING NORTH THROUGH
WESTERN AZ THAT WILL HELP KEEP THAT ACTIVITY GOING AND POSSIBLY
REINTENSIFY IT. SO WILL KEEP THE FLASH FLOOD WATCH AS IT IS FOR THE
WHOLE AREA AT LEAST FOR A WHILE LONGER.  THE LEAST LIKELY AREA IS IN
THE SUBSIDENCE AREA OVER THE NORTHWEST BUT EVEN THERE SOME HEAVY
STORMS STILL POSSIBLE.

GENERAL TRENDS FROM EARLIER PACKAGES STILL LOOK REASONABLE.  THERE
SHOULD BE SOME DECREASE IN MOISTURE BUT NOT ENOUGH TO ELIMINATE
CONVECTION COMPLETELY.  AS THE HIGH CENTER DRIFTS INTO SOUTHERN UT
IT MAY ALSO HELP SUPPRESS ACTIVITY. BUT MOISTURE BEGINS TO INCREASE
AGAIN LATE IN THE WEEK AND GFS BUFR SOUNDINGS STILL SHOW FAIRLY
IMPRESSIVE CAPE VALUES OVER PORTIONS OF THE SOUTH STARTING AGAIN
ABOUT FRIDAY. SO GRADUALLY INCREASING ACTIVITY FOR NEXT WEEKEND
LOOKS REASONABLE BUT IT MAY BE MAINLY TERRAIN TRIGGERED BECAUSE OF
THE PROXIMITY OF THE HIGH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH UNTIL 0300Z...2100MDT.
WY...FLASH FLOOD WATCH UNTIL 0300Z...2100MDT.
ID...FLASH FLOOD WATCH UNTIL 0300Z...2100MDT.

&&

SANDERS
Hazardous weather outlook, Jul 18, 12:30 PM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1230 PM MDT SUN JUL 18 2004

IDZ024-025-UTZ001>021-WYZ021-191300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
1230 PM MDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND FOR EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SLOW MOVING THUNDERSTORMS ARE DEVELOPING AGAIN THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING. LOCAL HEAVY RAINFALL
IS LIKELY.

THE FLASH FLOOD WATCH HAS BEEN EXPANDED TO COVER ALL OF THE WESTERN
TWO THIRDS OF UT AND UINTA COUNTY WYOMING. IT WILL BE IN EFFECT
UNTIL 900 PM MDT. SEE THE LATEST FLASH FLOOD WATCH (SLCFFASLC) FOR
DETAILS. IN ADDITION...FREQUENT DEADLY LIGHTNING WILL OCCUR OVER THE
AREA.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.